safety medical

Metformin and Alcohol

The combination of Metformin and alcohol is generally recommended to be avoided. This drug can lead to some rather uncomfortable side effects even without imbibing alcohol, especially within the first few weeks of the initial medical treatment program. Metformin side effects with alcohol consumption in vast quantities will only increase in their levels of discomfort when simultaneously drinking beer, wine or hard liquor. The occasional alcoholic beverage is considered to be generally safe, although the preference is to abstain from all use of alcohol until the treatment program has run its course.

This combination of Metformin and alcohol can also lead to some potentially severe consequences, one of which is a resulting possible side effect of lactic acidosis. This can be fatal if not treated in time. This condition can occur when the blood does not have enough oxygen, which is required to transport the glucose throughout the body. The glucose then transforms into lactic acid. Although this is a naturally produced chemical agent within the body, increased levels can result in potentially fatal toxic effects.

This resulting lactic acidosis and Metformin side effects with alcohol consumption will first appear in the form of breathing difficulties, fluctuations in heartbeat, nausea and vomiting. The patient should inform the prescribing physician immediately if any of these warning signs occur.

Metformin works in relationship to the liver and its ability to regulate insulin production levels. Additionally, alcohol has a severe detrimental effect on the liver, especially when ingested in vast quantities over long periods of time. A common result of alcoholism is irreversible liver damage. Therefore, the combination of Metformin and alcohol can only exacerbate this possibility.

Alcohol consumption also produces the tendency to gain weight. If the prescribing of Metformin is used as a medication therapy for weight loss as in patients who suffer from polycystic ovary syndrome (PCOS), the combination of Metformin and alcohol might actually reverse the intended results of the Metformin treatment program.

Metformin side effects with alcohol will vary from patient to patient. Those who are taking this antidiabetic medication should always discuss the use of alcohol with their doctor during the Metformin therapy. In generally, small quantities of alcohol are considered relatively harmless, but if the patient has other existing medication conditions unrelated to the prescribed treatment program, there could be possible severe long term effects.

When prescribed for Type 2 Diabetes, the intended result is for Metformin to reduce the blood sugar levels in the body. Ingesting sweet alcoholic drinks only increases these levels, which is contrary to the intended benefits of this prescription medication.

3.7 / 533 votes (click to rate this article)

Comments

Well written except the word you were looking for is exacerbate not exasperate.

:)

Thank you :)

I found out 2 years ago that I have diabetes.... I was put on metformin, lantus and novolin.... My last 3 A1C tests have been great so my doctor took me off of both injected insulins and told me to just take 1,000 milligrams of metformin twice a day..... I'm afraid to tell my doctor how much I drink but for the last month or so I wake up every morning with horrible nausea which almost always leads to vomiting.... I'm on several different meds for high blood pressure, ADD, and GERD..... Could the nausea and vomiting just be from the combo of metformin and alcohol? Or combo of everythkng? I'm sure my body is telling me to stop drinking and im starting to get nervous.... I'm only 37 and I feel I'm too young for all of this.....

You are most welcome.

Leave a Reply

Submit comment